URL of this page: //www.nlm.nih.gov/medlineplus/ency/article/002677.htm

Meprobamate overdose

Meprobamate is a drug used to treat anxiety. Meprobamate overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Meprobamate can be poisonous in large amounts.

Where Found

Meprobamate is used in medicines with these brand names:

  • Equanil
  • Equagesic
  • Meprogesic
  • Miltown

Other medicines may also contain meprobamate.

Symptoms

Below are symptoms of a meprobamate overdose in different parts of the body.

EYES, EARS, NOSE, AND THROAT

STOMACH AND INTESTINES

HEART AND BLOOD

LUNGS

NERVOUS SYSTEM

SKIN

Home Care

Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

Before Calling Emergency

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine (strength, if known)
  • Time it was swallowed
  • Amount swallowed

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including tube through the mouth and into the lungs breathing machine (ventilator)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (by IV)
  • Kidney machine (dialysis), in severe cases
  • Laxatives
  • Medicine to treat symptoms
  • Tube from the mouth into the stomach to empty the stomach

Outlook (Prognosis)

How well someone does depends on the amount of meprobamate swallowed and how quickly they receive medical treatment. The sooner medical help is given, the better the chance for recovery.

With proper care, most people recover. But, recovery may be more difficult in people with aplastic anemia. This is because their bone marrow does not produce enough red blood cells.

Alternative Names

Equanil overdose

References

Benitez JG, Allison LG, Ternullo S. Sedative-hypnotics. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 34.

Gussow L, Carlson A. Sedative Hhypnotics. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 165.

Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.

Update Date 10/14/2015